Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 402, NWS Norman, OK

August 23, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2002, 11:17 PM CDT for Kay County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 11:17 PM CDT (04:17 UTC)
Expired
Aug 23, 2002, 11:45 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS54 KOUN 240417
SVROKC
OKC071-240445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1117 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTH OF KAW CITY...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE KAW CITY AND KAW LAKE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3692 9683 3680 9700 3673 9690 3683 9671

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:00 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 23, 10:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT FRI AUG 23 2002

SHOWERS AND TSTMS CONTINUING TO REDEVELOP ALG AND NORTH OF OUTFLOW
BOUNDARY PUSHING INTO CNTRL SECTIONS OF OK THIS EVENING. WILL ADJUST
POPS TO BETTER REFLECT CURRENT CONDITIONS AND SHORT TERM TRENDS.
THINK SHOWERS AND TSTMS SHOULD TEND TO DECREASE WITH TIME OVERNIGHT
AS AMS BECOMES MORE STABLE OVERNIGHT. STILL COULD SEE MORE
DEVELOPMENT OVERNIGHT...ESP NRN SECS AS ACTIVITY MOVING FROM ERN CO
INTO WRN KANSAS MAY WORK ITS WAY TOWRD NRN ZONES LATER TONIGHT.
PATTERN REMAINS FAIRLY ACTIVE SAT WITH S/W MOVING OUT OF THE ROCKIES
AND SFC BNDRY/S LINGERING IN THE FA.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
104 PM CDT FRI AUG 23 2002

OUTFLOW BOUNDARY FROM OVERNITE CONVECTION TO OUR NORTH PUSHED AS FAR
SOUTH AS HBR-PNC..BUT BOUNDARY IS NOW RAPIDLY LOSING DEFINITION AS
INSOLATION WORKS OVER SHALLOW COLD POOL AND STRONG PRESSURE FALLS
COMMENCE ON THE HIGH PLAINS IN RESPONSE TO UNSEASONABLY STRONG UPPER
LEVEL SPEED MAX MIGRATING INTO WRN CO ATTM. THERE MAY BE A SMALL
WINDOW OF OPPORTUNITY FOR DEEP CONVECTION WITHIN THE DIFFUSE
RETREATING BOUNDARY ZONE OVER NRN OK THIS AFTERNOON AND EVENING..BUT
CHANCES APPEAR SMALL ATTM DUE TO WARMING MID LEVEL TEMPS AND
MARGINAL BOUNDARY LAYER MASS CONVERGENCE.  THERE MAY ALSO BE SOME
ISOLATED EVENING ACTIVITY IN THE SW ZONES WHERE VERY DEEP MIXING
WILL OCCUR.

MCS EXPECTED TO ORGANIZE TO OUR N/NW TONITE AND SLIDE SEWD ALONG/N
OF BAROCLINIC RIBBON.  BOUNDARY OVER NRN OK SHUD BE PRIMARY FOCUS
FOR CONVECTION SAT/SUN..WITH APPARENT RISK OF AT LEAST SOME SVR DUE
TO QUITE HEALTHY MID LEVEL FLOW BY AUGUST STANDARDS FOR THIS PART OF
THE WORLD AND STRONGLY VEERING LOW LEVEL WIND PROFILES INVOF
BOUNDARY. HOWEVER..IT MAY BE A LATE SHOW WITH INITIATION AGAIN
OCCURING ON THE HI PLAINS WITH AN MCS MOVING SEWD INTO OK LATE
EVENING OR OVERNITE SAT NITE.

CHANCES FOR PRECIP SHUD TREND DOWNWARD FOR THE BEGINNING OF THE
WEEK..WITH SMALL CHANCES FOR STORMS AGAIN MID WEEK WITH NEXT FRONT
IN NW FLOW ALOFT. THUS..THE REST OF THE FORECAST IS LEFT ESSENTIALLY
UNCHANGED WITH A DRY FORECAST INTRODUCED FOR DAY 7.

OKC   72  94  71  90 /  20  30  40  30
HBR   75  98  72  94 /  10  20  30  30
SPS   76 102  75  98 /  10  10  20  30
GAG   71  95  65  89 /  20  30  30  20
PNC   74  92  67  89 /  30  40  50  20
DUA   75  95  73  93 /  10  20  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 23, 5:51 PM CDT, 5 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI AUG 23 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    14 N CHESTER              OK   60 MPH WIND GUST
08/23/02   MAJOR                          ESTIMATED BY SPOTTER.

TY
Local storm report, Aug 23, 7:10 PM CDT, 4 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT FRI AUG 23 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    8 N QUINLAN               OK   1.00 INCH HAIL
08/23/02   WOODWARD                       REPORTED BY SPOTTER.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:10 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward50 min
Aug 23, 10:55 PM CDTSevere Thunderstorm WarningOUNNoble50 min
Aug 23, 11:34 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble41 min
Aug 24, 12:37 AM CDTSevere Thunderstorm WarningOUNLincoln38 min
Aug 24, 5:39 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant21 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.